Survey identifies differing viewpoints on topical steroid withdrawal in dermatology, suggesting a need for consensus on diagnosis and management.
Background Topical steroid withdrawal (TSW) is a rare adverse event from topical corticosteroid use. Recently, there has been increasing interest and discussion in the community regarding TSW; however, there are no diagnostic criteria. Our study aimed to identify Australian dermatologists' perspectives on TSW and provide recommendations for future approaches. Methods We conducted an online survey distributed by the Australasian College of Dermatologists via email to all dermatology fellows and trainees from September to November 2024. Survey questions were informed by literature on TSW, conference materials, expert input and consultation with the Australasian College of Dermatologists. Results There were seventy completed survey responses. Most respondents were dermatology fellows, and 60% had a particular interest in atopic dermatitis. Fifty‐nine percent of respondents reported that they do not consider TSW a clinical entity. Most respondents (95%) thought the underlying diagnosis was a relapse of atopic dermatitis or periorificial dermatitis (24%). Ninety‐seven percent of respondents reported that patients became aware of the term TSW through social media. Conclusions Our survey identified differing perspectives on TSW among dermatology fellows and trainees; many do not diagnose it, and most patients gain information via social media. This emphasises the importance of developing a unified stance on TSW from medical professionals to prevent the spread of misleading information from non‐medical sources.
No takes yet. Share an insight, caveat, or question.
Awad et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: